Tornadoes · United States · Iowa · 2017
EF0 tornado, Alton to Matlock, Iowa, May 17, 2017
From Alton to Matlock, this EF0 tornado ran 0.0 miles across Sioux County on May 17, 2017, touching down at 2:10 PM CDT and reaching 10 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 17, 2017
- Touchdown
- 2:10 PM CDT (19:10 UTC)
- Lifted
- 2:12 PM CDT (19:12 UTC)
- On the ground
- 2 minutes
- Path length
- 0.0 miles (0.0 km)
- Path width
- 10 yards (9 m)
- Deaths
- 0
- Injuries
- 0
- County
- Sioux County
- Touchdown point
- 43.020, -95.970
- Lift-off point
- 43.020, -95.970
- Record number
- 1705171310-01
What the Weather Service recorded
Severe Thunderstorms moved through the Tri-State area and resulted in strong winds and even a brief tornado. Much of the resultant damage was to trees.
A brief touchdown.
Brief touchdown reported.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
14 minutes of warning. NWS FSD issued a tornado warning for this county at 18:56 UTC, 14 minutes before the tornado touched down, in force until 19:30 UTC.
The county was under a tornado watch, issued at 18:41 UTC and running to 22:43 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 18:33 UTC | 19:00 UTC | Tornado Warning | FSD |
| 18:41 UTC | 22:43 UTC | Tornado Watch | FSD |
| 18:56 UTC | 19:30 UTC | Tornado Warning | FSD |
| 19:03 UTC | 19:30 UTC | Tornado Warning | FSD |
| 19:28 UTC | 20:00 UTC | Tornado Warning | FSD |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Marginal Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 16:20 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the tornado touched down at May 17, 12:37 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, May 17, 12:37 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 1237 PM CDT Wed May 17 2017 .SHORT TERM...(Today and Tonight) Issued at 400 AM CDT Wed May 17 2017 Synoptically, surface boundary currently extends from south central MN, southwestward to east central Neb. Aloft, mid level low pressure is closed off near the KS/CO border, with another large closed upper low over Idaho. The various models are in pretty good agreement in moving the upper low northeastward toward west central IA by 00Z Thursday, then filling the low tonight as it moves toward western Lake Superior. One of the more remarkable things today is how much stronger the northerly winds look over a large portion of our forecast area. The surface boundary pretty much hangs up close to where it is now, extending across northwest IA. To the north and northwest of this boundary, gradient really tightens up with a lot of 25 to 35 knots in the mixed layer. Therefore our SD zones, as well as many of our southwest MN zones, will have north to northeast winds increasing to 20 to 30 mph. Then as the surface boundary moves further southeast tonight, our forecast area could see a lot of 20 to 35 mph from I 29 and points eastward, with decreasing winds in our western zones. Because of the rainfall and northerly winds, many locations will not see temperatures move a whole lot today. However our zones in northwest IA and immediate adjacent locations should see warming in the upper 60s to lower 70s. In terms of rainfall, 850-700mb frontogenesis is rather disorganized, however some does exist this morning from southwest MN to to near Tyndall SD, pinwheeling this afternoon to along the I 29 corridor. This mimics the movement of a broad trowal maximized in the 305-320K layer coinciding with deep moisture. All of this is just on the backside of the movement of the mid and upper low, with 500-300mb QG forcing moving across our eastern zones. Although high pops are warranted throughout nearly all of our forecast area at one time or another, there is consensus in showing the most rainfall coincident in the frontogenetic and trowaling areas, with an average of one to one and a half inches possible in the late morning and afternoon generally in southwest MN and Brookings, southward to southeast SD. Heading into northwest IA, rain amounts may average closer to an inch or so, with the lightest amounts confined to our western zones of around a half inch. In terms of severe weather chances, agree with the current SPC outlook in that there is a slight risk in our far southeast corner, from about Ida county to Spencer IA in the mid to late afternoon. We have the aforementioned surface boundary swinging through during this time frame, with 850- 500mb lapse rates just over 7C/km. MU Cape in the elevated layers is averaging around 1100 J/kg in this area, but one limiting factor due to the rainfall today is effective shear. The SRH in the effective inflow layer is just 50, with surface to 3km SRH a modest 85. Cape in the effective shear layer is about 800 J/kg. NAM soundings show DCAPE's this afternoon in that region just over 600, so the primary threat would likely be elevated hailers. Basically our far southeast zones are what appears to be just on the back edge of the primary severe threat. Tonight as the low pulls northeastward, stabilization takes over in northwest IA this evening ending the severe threat rather early. The rainfall will also subside, and not really expecting any pockets of heavy rainfall tonight anywhere in our area. With the brisk northerly wind mentioned above, lows tonight will be chilly, with mid 40s to lower 50s common. .LONG TERM...(Thursday through Tuesday) Issued at 400 AM CDT Wed May 17 2017 A brief upper level ridge will begin to build over the area on Thursday, bringing quieter and drier conditions. Surface northerly flow will be advecting cooler air and unseasonable temperatures into the area. Highs will generally be from the mid 50s east of I-29 to lower 60s west. Unsettled weather conditions return this weekend as an upper trough over the Pacific northwest slides northeast from the Four Corners to the High Plains. A shortwave will be moving into the area ahead of the lead upper low Thursday night into Friday, increasing rain chances across the area. GFS/ECMWF suggest a saturated atmosphere while NAM shows a drier atmosphere between the 950/850mb layer early Friday morning. Leaned to GFS/ECMWF for this time frame. Models also show a weak instability ahead of the 850mb boundary; therefore a little potential for thunder is possible. Another concern for Friday is the well below temperatures expected thanks to the northeasterly cold air and precipitation. Highs will range from the mid 40s to lower 50s, readings in the lower 40s could be possible. Rain and thunderstorm chances continue on Saturday as the main upper low slides into the area. Precipitation chances will depend on the location of the surface low; but a lot of inconsistencies still remain with this system. By 12Z Saturday, the ECMWF tracks the low close to the CWA, somewhere between Nebraska and Iowa border, while the NAM/GFS track the low farther south. Despite the uncertainty in depicting the track and time, most areas will see rain through Saturday afternoon. Looking ahead through the remainder of the extended, drier conditions and milder temperatures will be in place, at least through Sunday. Periodic showers and thunderstorms return on Monday into Wednesday as several shortwaves move in across the Northern Plain. There is plenty of uncertainty at this point; therefore did not make major changes during this time frame. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1237 PM CDT Wed May 17 2017 Widespread MVFR-locally IFR conditions will be prevalent through the period, largely associated with bands of rain and scattered thunderstorms rotating around a storm system moving from eastern Nebraska into the Upper Mississippi Valley during this period. Thunder threat is greatest along and east of KYKN-KFSD-KMML line, with isolated strong to severe storms bringing a potential for hail to parts of northwest Iowa through this afternoon. In addition to the low ceilings and scattered thunder threat, strong northerly winds will gust in excess of 25kt at times, mainly across southeast/east central South Dakota and southwest Minnesota. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...MJ LONG TERM...05 AVIATION...JH
Hazardous weather outlook, May 17, 12:53 PM CDT, 1 hour 17 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 1253 PM CDT Wed May 17 2017 IAZ002-003-012>014-020>022-031-032-MNZ090-NEZ013-014-SDZ071- 181800- Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Jackson-Dixon-Dakota-Union- 1253 PM CDT Wed May 17 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms will lift through the area during the afternoon and early evening hours. Scattered strong to perhaps severe storms are possible. The primary risks will be large hail to the size of golf balls, 60 mph winds, and an isolated tornado cannot be ruled out. This thunderstorm activity activity will diminish quickly this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through 7pm. IAZ001-MNZ072-080-081-089-097-098-SDZ062-066-067-069-070-181800- Lyon IA-Lyon MN-Murray-Cottonwood-Nobles-Pipestone-Rock-Minnehaha- Turner-Lincoln SD-Yankton-Clay SD- 1253 PM CDT Wed May 17 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms will lift northward this afternoon and into the evening hours. While widespread severe storms are not expected, an isolated strong storm with large hail is possible. Additionally, localized rainfall greater than 1 inch may be possible, and could lead to localized ponding of water in poor drainage areas. Heavy rainfall will diminish this evening, with rain ending by Thursday morning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MNZ071-SDZ038>040-050-052>061-063>065-068-181800- Lincoln MN-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn- Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Charles Mix- Douglas-Hutchinson-Bon Homme- 1253 PM CDT Wed May 17 2017 This Hazardous Weather Outlook is for portions of southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms will continue into the evening and overnight hours. Severe storms are not expected, and rainfall may average one to one and a half inches into Thursday morning. Brief heavy rainfall can create ponding water or limited flooding in poor drainage urban areas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Omaha, NE (KOAX), 12:00Z
7.2 hours before the tornado, 192 km from the path. May 17, 2017.
- Mixed-layer CAPE
- 121 J/kg
- Mixed-layer CIN
- -156 J/kg
- Surface CAPE
- 95 J/kg
- Mixed-layer LCL
- 1106 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.9 K/km
Omaha, NE (KOAX), 00:00Z
4.8 hours after it, 192 km from the path. May 18, 2017.
- Mixed-layer CAPE
- 29 J/kg
- Mixed-layer CIN
- -10 J/kg
- Surface CAPE
- 254 J/kg
- Mixed-layer LCL
- 798 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
- 0-3 km lapse rate
- 6.4 K/km
The surface observations
Orange City (ORC), 8 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 17:10 UTC | 64.4 | 64.4 | 80° 7 kt | 994.2 | -RA | |
| 17:15 UTC | 64.4 | 64.4 | 90° 9 kt | 994.2 | ||
| 17:20 UTC | 64.4 | 64.4 | 90° 7 kt | 14 | 994.2 | |
| 17:30 UTC | 64.4 | 62.6 | 100° 8 kt | 993.9 | ||
| 17:35 UTC | 64.4 | 62.6 | 90° 7 kt | 993.9 | ||
| 17:40 UTC | 64.4 | 64.4 | 100° 9 kt | 993.9 | ||
| 17:50 UTC | 66.2 | 64.4 | 90° 6 kt | 993.6 | ||
| 17:55 UTC | 66.2 | 64.4 | 80° 7 kt | 993.6 | ||
| 18:00 UTC | 66.2 | 64.4 | 90° 9 kt | 993.2 | ||
| 18:10 UTC | 66.2 | 64.4 | 80° 7 kt | 992.9 | ||
| 18:15 UTC | 66.2 | 64.4 | 90° 7 kt | 992.9 | ||
| 18:20 UTC | 66.2 | 64.4 | 90° 7 kt | 992.9 | ||
| 18:30 UTC | 66.2 | 64.4 | 80° 7 kt | 992.6 | ||
| 18:35 UTC | 66.2 | 64.4 | 90° 8 kt | 992.6 | RA | |
| 18:40 UTC | 66.2 | 64.4 | 90° 8 kt | 992.6 | +RA | |
| 18:50 UTC | 64.4 | 64.4 | 60° 6 kt | 991.9 | -RA | |
| 18:55 UTC | 64.4 | 62.6 | 160° 7 kt | 992.2 | -RA | |
| 19:00 UTC | 66.2 | 64.4 | 0° 0 kt | 991.9 | ||
| 19:10 UTC | 66.2 | 62.6 | 40° 4 kt | 991.2 | ||
| 19:15 UTC | 64.4 | 62.6 | 0° 0 kt | 991.5 | +RA | |
| 19:20 UTC | 64.4 | 62.6 | 200° 3 kt | 992.2 | +RA | |
| 19:30 UTC | 66.2 | 64.4 | 210° 5 kt | 991.2 | -RA | |
| 19:35 UTC | 66.2 | 62.6 | 240° 18 kt | 28 | 991.2 | -RA |
| 19:40 UTC | 64.4 | 60.8 | 280° 21 kt | 28 | 991.5 | -RA |
| 19:50 UTC | 60.8 | 57.2 | 290° 13 kt | 991.5 | -RA | |
| 19:55 UTC | 60.8 | 57.2 | 300° 14 kt | 991.9 | RA | |
| 20:00 UTC | 60.8 | 57.2 | 290° 13 kt | 991.9 | -RA | |
| 20:10 UTC | 59 | 57.2 | 320° 9 kt | 992.2 | -RA | |
| 20:15 UTC | 59 | 57.2 | 360° 10 kt | 992.6 | ||
| 20:20 UTC | 57.2 | 55.4 | 10° 8 kt | 992.6 | ||
| 20:30 UTC | 57.2 | 55.4 | 340° 8 kt | 991.9 | -RA | |
| 20:35 UTC | 59 | 55.4 | 340° 8 kt | 991.9 | -RA | |
| 20:40 UTC | 60.8 | 57.2 | 330° 8 kt | 991.9 | ||
| 20:50 UTC | 60.8 | 55.4 | 320° 7 kt | 992.2 | ||
| 20:55 UTC | 59 | 55.4 | 300° 8 kt | 992.6 | RA | |
| 21:00 UTC | 60.8 | 55.4 | 260° 8 kt | 993.2 | +RA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Sioux Falls radar (KFSD), 88 km away, was scanning. The volume nearest the touchdown began at 19:10 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 19:10 UTC | TORNADO | 3 Ne Alton | Sioux, IA | TORNADO BRIEFLY TOUCHED THE GROUND. |
| 19:42 UTC | TORNADO | 1 W Matlock | Sioux, IA | |
| 21:52 UTC | HAIL 0.75 | 4 S Ocheyedan | Osceola, IA |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2017 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of May 17, 2017
15 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 17 | 1:24 AM CDT | EF1 | Clay, NE | 2.2 | 50 | |||
| May 17 | 2:42 PM CDT | EF0 | Sioux, IA | 0.0 | 10 | |||
| May 17 | 3:48 PM CDT | EF1 | Cuming, NE | 0.4 | 50 | |||
| May 17 | 4:16 PM CDT | EF1 | Jefferson, IA | 3.2 | 25 | |||
| May 17 | 4:29 PM CDT | EF0 | Wabasha, MN | 0.8 | 30 | $10,000 | ||
| May 17 | 5:04 PM CDT | EF0 | Rock Island, IL | 0.7 | 25 | |||
| May 17 | 5:21 PM CDT | EF1 | Trempealeau, WI | 1.1 | 250 | $60,000 | ||
| May 17 | 6:36 PM CDT | EF1 | Washington, IA | 6.0 | 40 | |||
| May 17 | 6:50 PM CDT | EF0 | Winneshiek, IA | 0.2 | 30 | $2,000 | ||
| May 17 | 7:35 PM CDT | EF0 | Wabasha, MN | 0.3 | 30 | $10,000 | ||
| May 17 | 7:44 PM CDT | EF1 | Scott, IA | 2.1 | 25 | $2,000 | ||
| May 17 | 8:00 PM CDT | EF1 | Mercer, IL | 8.1 | 150 | $40,000 | ||
| May 17 | 8:44 PM CDT | EF1 | Henry, IL | 2.1 | 50 | |||
| May 17 | 9:20 PM CDT | EF2 | Henry, IL | 1.3 | 50 | 1 | $40,000 | |
| May 17 | 10:21 PM CDT | EF1 | Boone, IL | 10.3 | 100 | $100,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.